Thunderstorm Wind, Henry
- When
- July 16, 3:50 PM EST
- Where
- Henry County, 2 mi SW of Ridgeway
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.570, -79.900
Thunderstorm winds downed trees in Ridgeway, and onto Route 220, 2 miles southwest of Ridgeway.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 16th produced damaging winds and hail up to nickel size.Thunderstorm winds downed trees in Ridgeway, and onto Route 220, 2 miles southwest of Ridgeway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 3:19 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 419 PM EDT WED JUL 16 2003 A FRONT WILL SLOWLY MOVE THRU THE REGION TONIGHT THEN STALL ALONG THE EAST COAST. THIS WILL KEEP THE CHC FOR SHOWERS AND THUNDERSTORMS THRU MIDNIGHT FOR SOUTHERN AND EASTERN CWA. FOLLOWING THE STORMS...PATCHY FOG WILL DEVELOP TOWARD MORNING. THU/THU NIGHT...FRONTAL BND/THETA-E RIDGE FAR ENOUGH TO THE SOUTH TO KEEP CWA DRY. TEMPS IN THE EAST IN THE MID TO UPPER 80S AND 80 TO 85 IN THE WEST. FRI/FRI NIGHT...SFC REFLEC AND TROUGH ALONG THE EAST COAST WITH ANOTHER FRONT MOVING INTO THE OHIO RIVER VALLEY. THIS AGAIN WILL KICK OFF A FEW SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EVENING. LATE FRI NIGHT...FRONT APPROACHES WESTERN CWA. BEING AHEAD OF THE FRONT...WARM MUGGY TEMPS WILL PREVAIL. EXTENDED...TYPICAL SUMMER PATTERN WITH FRONT SLOW TO MOVE THRU THE REGION THEN STALLING JUST EAST AND SOUTH OF CWA SAT NIGHT/SUN. EARLY NEXT WEEK...ANOTHER FRONT TO MOVE OUT OF THE GREAT LAKES REGION AND INTO THE AREA SOMETIME TUE. SPEED IS QUESTION WITH MODELS DISPLAYING OCCLUDED LOW. WITH SLOWER SPEED OF FRONT...EXTENDED AFTN/EVENING PCPN INTO TUE AND WED. TWEAKED TEMPS A FEW DEGREES BUT NO MAJOR CHANGES. EARLY NEXT WEEK...TEMPS WILL DROP TO BELOW NORMAL. ROA 65 87 66 88 / 30 10 10 30 LYH 64 87 65 87 / 40 10 10 30 DAN 67 90 68 90 / 50 10 10 30 BLF 61 80 63 81 / 20 10 10 30 LWB 57 81 58 82 / 10 10 10 30 BCB 61 84 62 84 / 20 10 10 30 TNB 60 81 61 82 / 50 10 10 30 .RNK... NC...NONE. VA...NONE. WV...NONE. RCS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-161115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 510 AM EDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Roanoke radar (KFCX), 60 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378186, 5378188, 5378187, 5378189.